Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 117, NWS Austin/San Antonio, TX

June 12, 2009Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 12, 2009, 8:41 PM CDT for Llano County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 8:41 PM CDT (01:41 UTC)
Expired
Jun 12, 2009, 9:45 PM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 124 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:13 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2576 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:45 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 12, 6:45 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT FRI JUN 12 2009

.AVIATION...
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL EXIST JUST NW OF THE
I-35 CORRIDOR. THE STORM MOTIONS ARE EXPECTED TO BE ABOUT 5 MPH
SLOWER THAN LAST NIGHT AND FORMATIONS SHOULD BE FARTHER WEST THUS
NO DIRECT IMPACT IS EXPECTED FOR THE METRO CITY TERMINALS THIS
EVENING. WILL MENTION SOME CB CLOUDS FOR A FEW HOURS AT AUS AND
DRT AND EXPECT THE STORMS TO DISSIPATE A BIT FASTER AFTER DARK
THAN THOSE FROM LAST NIGHT DUE TO THE BUILDING UPPER RIDGE AND
NORTHWARD SHIFT OF THE UPPER JET. A FEW OUTFLOW BOUNDARIES MAY
AGAIN ADJUST THE MVFR STRATUS AFTER MIDNIGHT FOR A FEW HOURS WITH
THE METRO TERMINALS LOSING THE CIGS AGAIN AT AROUND 16Z.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT FRI JUN 12 2009/

DISCUSSION...
STORMS HAVE DEVELOPED OVER THE BURRO MOUNTAINS OF MEXICO AND ARE
BEGINNING TO FIRE ON THE DRYLINE OVER WEST-CENTRAL TEXAS. CAPES IN
THE 4K TO 6K J/KG SUGGEST STORMS WILL RAPIDLY BECOME SEVERE. STORM
MOTION VECTORS MAY TAKE A FEW OF THESE INTO THE HILL COUNTRY AND
WILL MAINTAIN SLIGHT CHANCE POPS WITH MENTION OF SEVERE THERE.

SUBTROPICAL RIDGE WILL BE THE MAIN INFLUENCE FOR SOUTH CENTRAL
TEXAS WEATHER FOR THE FORESEEABLE FUTURE. THE RIDGE WILL BECOME
CENTERED OVER SOUTHERN TEXAS THIS WEEKEND AND THEN DRIFT A LITTLE
FURTHER NORTH OR NORTHEAST NEXT WEEK. THE 12Z GFS SUDDENLY SHOWS A
DRIFT WEST ACROSS NORTHERN MEXICO MID TO LATE NEXT WEEK AND WILL
DISREGARD. A SURFACE TROUGH IN THE PLAINS WILL MAINTAIN A
SEASONABLY MOIST SOUTHERLY LOWER LEVEL FLOW. HOWEVER, WARM MID
LEVEL TEMPERATURES WILL CAP THE AIRMASS AND HAVE KEPT POPS OUT OF
THE FORECAST. THE EXCEPTION BEING FAR WESTERN AREAS THIS WEEKEND
FOR LATE AFTERNOON AND EVENING STORMS COMING OFF THE DRYLINE OR
THE BURRO MOUNTAINS. MID TO LATE NEXT WEEK, THE FLOW ALOFT BECOMES
MORE EASTERLY. THIS MAY ALLOW FOR DEEPER MOISTURE AND A SLIGHTLY
WEAKER CAP WITH THE SEABREEZE POSSIBLY BECOMING AN INFLUENCE. WILL
WAIT FOR MORE CONSISTENT MODEL TRENDS BEFORE MAKING ANY CHANGES.
HAVE GONE SLIGHTLY WARMER THAN MAV/MEX HIGHS IN A FEW SPOTS BASED
ON RECENT BIASES WHILE MAV/MEX LOWS SEEM REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77 100  76  99  76 /  10  -   -    0  -
AUSTIN BERGSTROM INTL AIRPORT  77  98  75  98  75 /  10  -   -    0  -
NEW BRAUNFELS MUNI AIRPORT     75  98  74  99  74 /  -   -   -    0  -
BURNET MUNI AIRPORT            75  96  75  97  74 /  20  -   -    0  -
DEL RIO INTL AIRPORT           80 104  78 101  77 /  10  -   10  -   -
GEORGETOWN MUNI AIRPORT        75  98  75  97  75 /  20  -   -    0  -
HONDO MUNI AIRPORT             74  99  75  96  74 /  -   -   -    0  -
SAN MARCOS MUNI AIRPORT        76  98  75  98  75 /  -   -   -    0  -
LA GRANGE - FAYETTE REGIONAL   77  97  74  96  74 /  -   -   -   -   -
SAN ANTONIO INTL AIRPORT       76  98  76  98  76 /  -   -   -    0  -
STINSON MUNI AIRPORT           76  99  75  97  76 /  -   -   -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Jun 12, 1:41 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT FRI JUN 12 2009

TXZ171>173-183>194-202>209-217>225-228-131845-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
141 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS MUCH OF THE TEXAS HILL COUNTRY. A
VERY UNSTABLE AIRMASS DESPITE A CAPPED ATMOSPHERIC INVERSION IN
PLACE MAY PROMOTE RAPID DEVELOPMENT OF ISOLATED SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
IF STORMS DEVELOP..SPOTTERS MAY BE NEEDED QUICKLY WITH ATMOSPHERIC
CONDITIONS FAVORING RAPID SEVERE EVOLUTION.

In the hours before

Local storm report, Jun 12, 5:55 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT FRI JUN 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     SAN MARCOS              29.88N  97.93W
06/11/2009                   HAYS               TX   LAW ENFORCEMENT

            SAN MARCOS POLICE DEPARTMENT REPORTED POWER LINE DOWN
            IN THE CITY.

&&

EVENT NUMBER 00687

PAY
Special weather statement, Jun 12, 6:54 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT FRI JUN 12 2009

TXZ171-172-130100-
BURNET-LLANO-
654 PM CDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM OVER SAN SABA COUNTY WILL AFFECT LLANO AND
WESTERN BURNET COUNTIES OVER THE NEXT ONE TO TWO HOURS...

AT 646 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
15 MILES NORTHWEST OF CHEROKEE...OR 30 MILES EAST OF BRADY...MOVING
SOUTHEAST AT 20 MPH. THIS STORM IS EXPECTED TO REACH NEAR THE
NORTHERN COUNTY BORDERS OF LLANO AND WESTERN BURNET COUNTIES BY
AROUND 730 PM.

PEOPLE IN NORTHERN LLANO AND NORTHWESTERN BURNET COUNTIES...INCLUDING
THE COMMUNITIES OF VALLEY SPRING AND LLANO...AND THE LAKE BUCHANAN
AREA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND BRIEF TORNADOES.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:20 PM CDTSevere Thunderstorm WarningEWXLlano55 min
Jun 12, 7:51 PM CDTTornado WarningEWXLlano54 min
Jun 12, 8:27 PM CDTFlash Flood WarningEWXLlano3 hr
Jun 12, 10:53 PM CDTSevere Thunderstorm WarningEWXGillespie32 min
Jun 13, 3:15 AM CDTHeat AdvisoryEWXAtascosa, Dimmit, Frio, Kinney, Maverick, Val Verde and 1 more24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.